Symptomatic nephrotoxicity is a well-known complication of indinavir treatment. However, little is known about the relevance of other abnormalities, such as leukocyturia during use of indinavir. We determined the prevalence, risk factors, and consequences of persistent leukocyturia in a prospectively monitored cohort of indinavir users in three adult outpatient clinics. Patients were monitored for nephrotoxicity at regular visits (every 3 months) between August 1998 and September 2000. Monitoring involved urine dipstick analysis and microscopy for pH, erythrocytes, leukocytes, and indinavir crystals. The urine albumin concentration/creatinine concentration ratio and serum creatinine and indinavir plasma concentrations were measured, and urinary tract infection was excluded. Urologic symptoms were retrieved from medical records. Of 184 patients with at least one assessment, 35% had leukocyturia (i.e., >75 cells/μL) at least once during the study period, which coincided with mild increase in the serum albumin level, erythrocyturia, and crystalluria. Thirty-two (24%) of 134 patients with two or more assessments had persistent leukocyturia (i.e., on two or more occasions). Risk factors were indinavir plasma concentration of >9 mg/L, urine pH of >5.7, and crystalluria. Persistent leukocyturia was associated with a gradual loss of renal function but not with urologic symptoms. The data show that leukocyturia is a frequent finding and emphasize the need for monitoring renal function during indinavir treatment, even in the absence of urologic symptoms.